Alert archive / Missouri / Flood Watches in 2013

Flood Watch 2, NWS Springfield, MO

May 2, 2013Dent County, Oregon County, Shannon County, Missouri

NWS Springfield, MO issued this flood watch at May 2, 2013, 2:32 PM CDT for Dent County, Oregon County, Shannon County, Missouri. It took effect at May 2, 2013, 7:00 PM CDT. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
May 2, 2013, 2:32 PM CDT (19:32 UTC)
In effect from
May 2, 2013, 7:00 PM CDT
Expired
May 3, 2013, 11:32 PM CDT
In force
29 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Dent County, MO, Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 174 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 415 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flood watch went out at May 2, 12:20 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 2, 12:20 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT THU MAY 2 2013

.UPDATE...
ISSUED AT 1127 AM CDT THU MAY 2 2013

THE FORECAST FOR THE NEXT 24 HOURS CONTINUES TO BE
CHALLENGING...ESPECIALLY GIVEN THE RARE NATURE OF THE STORM SYSTEM
THAT IS EXPECTED TO MOVE THROUGH EXTREME SOUTHEASTERN KANSAS AND
PORTIONS OF THE MISSOURI OZARKS. THE LATEST MODELS AND THE TRENDS
OVER THE PAST SEVERAL DAYS...CONTINUE TO SUPPORT ACCUMULATING
SNOWFALL FOR PORTIONS OF WESTERN MISSOURI AND EASTERN KANSAS
TONIGHT THROUGH FRIDAY. IN ADDITION...EASTERN PORTIONS OF THE CWA
TOWARDS THE MISSISSIPPI RIVER VALLEY LOOK TO SEE VERY HEAVY
RAINFALL.

THE CURRENT MODEL RUNS THIS MORNING HAVE INCREASED THE SNOWFALL
THAT WAS PREVIOUSLY EXPECTED FOR PORTIONS OF THE REGION. CURRENT
THOUGHTS ARE TO INCREASE ACCUMULATING SNOWFALL AMOUNTS ALONG AND
WEST OF THE I-49 CORRIDOR TO 1 TO 3 INCHES AND FROM HIGHWAY 65 TO
I-49 BETWEEN 1-2 INCHES. THIS MAY CHANGE AS LATER MODEL RUNS COME
IN AND ADDITIONAL ANALYSIS CONTINUES.

THERE IS ALSO A CONCERN THAT AREAS OF THE MARK TWAIN NATIONAL
FOREST REGION OF THE OZARKS MAY REQUIRE A FLOOD WATCH. RAINFALL
AMOUNTS FOR THAT REGION MAY EXCEED 2 INCHES.

WILL CONTINUE TO WATCH THE LATEST MODELS AND ADJUST THE FORECAST
AS NEEDED FOR THIS VERY UNUSUAL SPRING WINTER STORM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT THU MAY 2 2013

A CHALLENGING AND ANOMALOUS FORECAST FOR EARLY MAY AS A DEEP UPPER
LOW WILL TRACK ACROSS THE REGION THE NEXT FEW DAYS.

WATER VAPOR IMAGERY DEPICTED A DEEP UPPER TROUGH TAKING SHAPE
ACROSS THE ROCKIES EARLY TODAY. MEANWHILE A COLD FRONT STRETCHED
FROM WEST TEXAS NORTH ACROSS SOUTHWESTERN MISSOURI THEN INTO THE
GREAT LAKES. PRECIPITATION LINGERED WELL BEHIND THE FRONT ACROSS
THE PLAINS WITHIN AXIS OF LIFT AHEAD OF THE DEVELOPING UPPER
TROUGH.

THE COLD FRONT WILL MOVE STEADILY ACROSS THE OZARKS TODAY REACHING
THE EASTERN OZARKS EARLY THIS AFTERNOON. COLD AIR ADVECTION BEHIND
THE FRONT WILL RESULT IN FALLING TEMPERATURES. TEMPERATURE WILL
WARM QUICKLY TODAY AHEAD OF THE FRONT ACROSS FAR SOUTH CENTRAL
MISSOURI BEFORE THE COLDER AIR ARRIVES.

SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY INCREASE DURING
THE DAY IN THE WARM SECTOR AHEAD OF THE FRONT AS THE AIR MASS
BECOMES MORE UNSTABLE.

THE BROAD BAND OF PRECIPITATION ACROSS THE PLAINS WILL TRANSITION
EASTWARD INTO THE REGION LATER THIS MORNING AND AFTERNOON AS THE
UPPER TROUGH COMES OUT OF THE ROCKIES. SOME THUNDER MAY ACCOMPANY
THIS ACTIVITY AS WELL.

THE TROUGH WILL CONTINUE TO DIG AND FORM A CLOSED LOW JUST TO OUR
WEST TONIGHT. INCREASING SYNOPTIC SCALE LIFT AND FETCH OF
MOISTURE BEING DRAWN INTO THE SYSTEM WILL RESULT IN WIDESPREAD
PRECIPITATION TONIGHT.

THE COOLING THERMAL PROFILE UNDERNEATH THE DEVELOPING COLD POOL
AND CONTINUED LOW LEVEL COLD AIR ADVECTION WILL BRING A MIX OF
RAIN AND SNOW TO EXTREME SOUTHEASTERN KANSAS...AND FAR SOUTHWESTERN
AND WEST CENTRAL MISSOURI TONIGHT. THE MIX OF RAIN AND SNOW WILL
IMPACT AREAS GENERALLY WEST OF INTERSTATE 49 LATER THIS EVENING
THEN SPREAD EAST TO THE HIGHWAY 65 CORRIDOR BY MORNING. FOR THE
MOST PART NO ACCUMULATION IS EXPECTED AS SURFACE TEMPERATURES WILL
REMAIN JUST ABOVE FREEZING AND GROUND TEMPERATURES ARE QUITE WARM.
HOWEVER PORTIONS OF FAR SOUTHEASTERN KANSAS INTO WEST CENTRAL
MISSOURI GENERALLY WEST OF A JOPLIN TO OSCEOLA LINE COULD POSSIBLY
SEE VERY MINOR ACCUMULATIONS (LESS THAN AN INCH) ON GRASSY
SURFACES WHERE THERMAL PROFILES WILL BE MOST FAVORABLE FOR ALL
SNOW.

TEMPERATURES BY DAY BREAK FRIDAY WILL GENERALLY RANGE IN THE LOWER
TO MIDDLE 30S WITH UPPER 30S IN THE EASTERN OZARKS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 345 AM CDT THU MAY 2 2013

THE UPPER LOW WILL MIGRATE SLOWLY EAST INTO FAR SOUTHWESTERN
MISSOURI ON FRIDAY. A BROAD BAND OF STEADY RAIN WILL TRANSITION
EASTWARD ACROSS THE AREA DURING THE DAY WITH A DIMINISHING TREND IN
THE AFTERNOON AS A DRY SLOT WRAPS INTO SOUTHERN MISSOURI. RAIN
WILL BE MIXED WITH SNOW GENERALLY WEST OF HIGHWAY 65 FRIDAY
MORNING.

WILL HAVE TO MONITOR THE POTENTIAL OF HEAVY RAINFALL AND
RESULTING FLOODING FRIDAY AS STORM TOTAL RAINFALL AMOUNTS OF 1 TO
2 INCHES ARE EXPECTED. THE HIGHEST AMOUNTS ARE EXPECTED ACROSS THE
EASTERN OZARKS WHERE DEEP SYNOPTIC SCALE LIFT AND MOISTURE
TRANSPORT WILL BE MAXIMIZED.

UNSEASONABLY COLD AND SHOWERY CONDITIONS ARE EXPECTED FRIDAY NIGHT
INTO THE WEEKEND AS THE UPPER LOW SLOWLY TRACKS ACROSS THE OZARKS.
A MIX OF RAIN AND SNOW WILL AGAIN WILL BE POSSIBLE FRIDAY NIGHT ACROSS
SOUTHERN MISSOURI PARTICULARLY ACROSS THE HIGHER TERRAIN OF THE
OZARK PLATEAU. NO ACCUMULATION IS EXPECTED.

IMPROVING WEATHER CONDITIONS ARE EXPECTED EARLY NEXT WEEK AS THE
UPPER LOW EXITS TO THE EAST. WHILE TEMPERATURES WILL RECOVER TO
NEAR NORMAL LEVELS UNSETTLED WEATHER CONDITIONS MAY PERSIST AS
MINOR DISTURBANCES TRAVERSE THE REGION. FORECAST DETAILS IN THE
EXTENDED REMAIN UNCERTAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1218 PM CDT THU MAY 2 2013

IFR CONDITIONS WILL SPREAD ACROSS THE REGION THIS AFTERNOON INTO
THE EVENING HOURS AS A COLD FRONT APPROACHES FROM THE WEST.
RAINFALL WILL BEGIN ACROSS THE AREA BY LATE EVENING...CHANGING
OVER TO SNOW AFTER MIDNIGHT. FALLING SNOW WILL CAUSE IFR
REDUCTIONS TO VISIBILITY. SOME MINOR ACCUMULATIONS OF SNOW WILL BE
POSSIBLE. SNOW IS EXPECTED TO END IN THE MORNING...WITH IFR
CEILINGS PERSISTING THROUGH THE PERIOD.

&&

.CLIMATE...
ISSUED AT 239 PM CDT WED MAY 1 2013

THE COLD AIR THAT IS EXPECTED TO FILTER INTO THE REGION FOR THE
END OF THIS WEEK WILL BRING THE POTENTIAL FOR SOME RECORD LOWS OR
RECORD LOW DAILY HIGHS.

              RECORD   RECORD
              LOW      LOW HIGH
THURSDAY MAY 2ND ...
SPRINGFIELD   31       48
JOPLIN        31       49
WEST PLAINS   31       47
ROLLA/VICHY   30       50

FRIDAY
MAY 3RD
...
SPRINGFIELD   31       43
JOPLIN        33       51
WEST PLAINS   30       52
ROLLA/VICHY   31       47

SATURDAY
MAY 4TH
...
SPRINGFIELD   31       47
JOPLIN        38       52
WEST PLAINS   34       58
ROLLA/VICHY   40       52

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...HATCH
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...KARDELL
CLIMATE...KARDELL
Hazardous weather outlook, May 2, 1:49 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU MAY 2 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
149 PM CDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED TO SIGNIFICANT FREEZE RISK.
  LIMITED TO ELEVATED SNOW RISK.

DISCUSSION...

  A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON
  ACROSS SOUTH CENTRAL MISSOURI. THE MAIN IMPACT FROM ANY
  STORMS WILL BE OCCASIONAL LIGHTNING STRIKES.

  NORTHERLY WINDS WILL GUST TO NEAR 30 MPH ACROSS SOUTHEASTERN
  KANSAS AND WESTERN MISSOURI INTO THIS EVENING.

  TEMPERATURES AT OR SLIGHTLY BELOW FREEZING ARE EXPECTED LATE
  TONIGHT AND EARLY FRIDAY MORNING WEST OF THE HIGHWAY 65
  CORRIDOR.

  MODERATE TO HEAVY RAINFALL IS EXPECTED TO DEVELOP OVERNIGHT
  ACROSS THE EASTERN MISSOURI OZARKS. THIS MAY LEAD TO SOME
  FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS.

  RAIN WILL CHANGE TO SNOW THIS EVENING ACROSS EXTREME
  SOUTHEASTERN KANSAS...WITH THE RAIN TO SNOW TRANSITION THEN
  SHIFTING SLOWLY EAST OVERNIGHT. THE RAIN TO SNOW TRANSITION
  LINE IS EXPECTED TO REACH THE HIGHWAY 65 CORRIDOR BY AROUND
  DAYBREAK.

  WET AND SLUSHY SNOW ACCUMULATIONS OF ONE TO TWO INCHES ARE
  EXPECTED WEST OF AN OSCEOLA TO CASSVILLE LINE OVERNIGHT...
  WITH MINOR ACCUMULATIONS CLOSER TO THE HIGHWAY 65 CORRIDOR.
  WHILE MOST ACCUMULATION WILL OCCUR ON GRASSY SURFACES...SOME
  SLICK SPOTS WILL BE POSSIBLE ON AREA ROADWAYS...ESPECIALLY
  BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SNOW WILL CONTINUE INTO FRIDAY ALONG AND WEST OF THE HIGHWAY
  65 CORRIDOR. ADDITIONAL ACCUMULATIONS UP TO AN INCH ARE
  EXPECTED EARLY FRIDAY MORNING. WHILE SNOW MAY CONTINUE INTO
  FRIDAY AFTERNOON...NO ACCUMULATIONS ARE EXPECTED FROM THE LATE
  MORNING INTO THE AFTERNOON.

  MODERATE TO HEAVY RAINFALL WILL ALSO CONTINUE INTO FRIDAY
  ACROSS THE EASTERN MISSOURI OZARKS. STORM TOTAL RAINFALL
  AMOUNTS OVER TWO INCHES WILL BE POSSIBLE. THIS MAY LEAD
  TO FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS.
  SIGNIFICANT RISES ON AREA RIVERS WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:19 PM CDTWinter Weather AdvisorySGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 4 more21 hr
May 2, 2:42 PM CDTRiver Flood WarningSGFPulaski5 days
May 1, 7:40 PM CDTSevere Thunderstorm WarningSGFBourbon65 min

Nearby

Flood Watches in Missouri, 2013Every flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.